Kentucky, 2013

Flash Flood and Damaging Winds in Kentucky, July 1, 2013

July 1, 2013 · NWS JKL · 7 events in 5 counties and zones

Widely scattered thunderstorms developed during the afternoon hours due to a stalled frontal boundary overhead. These thunderstorms produces sporadic wind damage around the area and isolated flash flooding near the Lee, Powell and Wolfe County lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Widely scattered thunderstorms developed during the afternoon hours due to a stalled frontal boundary overhead. These thunderstorms produces sporadic wind damage around the area and isolated flash flooding near the Lee, Powell and Wolfe County lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 1, 2:21 PM EST, 5 minutes earlier.

Area forecast discussion, Jul 1, 2:21 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
321 PM EDT MON JUL 1 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 321 PM EDT MON JUL 1 2013

UNCONVENTIONAL UPPER AIR PATTERN HAS LED TO THUNDERSTORM CONVECTION
TODAY...WITH THE POTENTIAL FOR LARGE HAIL...HEAVY RAINS...AND
DAMAGING WIND GUSTS. 500MB LOW PUSHING DOWN FROM THE NORTH HAS NOW
REACHED WESTERN KY AND THE MISSISSIPPI RIVER VALLEY. THIS HAS PUT
MUCH OF EASTERN KY IN A SOUTH TO NORTH FLOW...WITH STORM MOTION
EXPECTED TO CONTINUE TO FOLLOW THIS FLOW. AS OF THIS MORNING/S WATER
VAPOR IMAGERY...EASTERN KY WAS IN A DRY SLOT WRAPPING AROUND THE
LOW. THIS PREVENTED ANY EARLY ONSET OF CONVECTION...BUT DID ALLOW
FOR SUFFICIENT DAYTIME HEATING. BY 17Z...OCCLUDED FRONT JUST OFF TO
THE EAST BEGAN MOVING WESTWARD TOWARDS THE AREA...CREATING A
BOUNDARY FOR WHICH LIFT AND STORM DEVELOPMENT WOULD PROSPER. IN THE
MEANTIME...MOISTURE TO THE WEST ALSO SLOWLY STARTED MOVING
EASTWARD...ALLOWING FOR SOME OF THE BEST STORM DEVELOPMENT SO FAR
ALONG THE WESTERN BOUNDS OF THE CWA...AND ALONG THE FAR EASTERN KY
BORDER. WITH MOISTURE AND LIFT IN PLACE...CONTINUED DAYTIME HEATING
WILL ALLOW FOR CONVECTION THROUGH THE EVENING. AND WITH MOST OF THE
SHEAR PRESENT BEING IN THE FORM OF SPEED SHEAR...EXPECT STORMS TO
BEHAVE MUCH LIKE THE PREVIOUS DAYS...IN WHICH THEY WILL POP UP AND
DROP DOWN RELATIVELY QUICKLY. HOWEVER WITH BETTER INSTABILITY AND
MOISTURE AT PLAY...CONVECTION WILL BE MUCH MORE WIDE SPREAD COMPARED
TO PREVIOUS DAYS AND HAVE MORE SEVERE POTENTIAL AS WELL.

BEST DAYTIME INSTABILITY WILL WEAKEN AS WE HEAD INTO THE OVERNIGHT
HOURS AND SURFACE TEMPERATURES DROP. WHILE SOME ISOLATED
THUNDERSTORMS ARE STILL POSSIBLE IN THIS ENVIRONMENT...EXPECT MAINLY
RAIN SHOWERS ACROSS THE AREA. AS WAS THE CASE LAST NIGHT...SOME FOG
DEVELOPMENT IS DEFINITELY WARRANTED IN THE VALLEYS WITH SUCH A MOIST
AIR MASS IN PLACE. BY TOMORROW...500MB LOW WILL BEGIN MOVING BACK
NORTHWARD TOWARDS THE UPPER GREAT LAKES. THIS WILL PULL THE OCCLUDED
FRONT FURTHER WESTWARD ACROSS CENTRAL KY BY 0Z WEDNESDAY...WITH GOOD
SOUTHERLY FLOW OFF OF THE GULF OF MEXICO. LAPSE RATES AND RESULTING
CAPE VALUES AREN/T QUITE AS IMPRESSIVE AS THEY WERE FOR THIS
AFTERNOON...BUT WILL PRODUCE SOME DEFINITE RAIN SHOWERS AND
POTENTIAL THUNDERSTORMS REGARDLESS. WILL CONTINUE WITH PREVIOUS
FORECAST THINKING OF BEST CHANCE POPS ACROSS THE FAR EAST IN
CONJUNCTION WITH THE PASSAGE OF THE OCCLUDED FRONT...AND TO OUR NW
ALONG THE TROUGH AXIS. SCATTERED SHOWERS AND THUNDERSTORMS WILL
STILL BE POSSIBLE ELSEWHERE.

&&

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 321 PM EDT MON JUL 1 2013

THE MODELS HAVE LOST SOME OF THEIR AGREEMENT ALOFT FOR THE EXTENDED
WITH THIS RUN. THE PROBLEM REVOLVES AROUND THE DISSOLUTION...OR
SIGNIFICANT WEAKENING...OF THE SPRAWLING UPPER LOW OVER THE MID
SECTION OF THE COUNTRY IN THE FACE OF A WESTWARD BUILDING
BERMUDA HIGH. THE ECMWF IS QUICKER TO BREAK DOWN THE TROUGH IN
CONJUNCTION WITH A MORE SUBSTANTIVE PUSH OF THE ATLANTIC RIDGE
ONSHORE THIS WEEKEND WHEN COMPARED THE THE GFS AND GEM. WHILE
INITIALLY THE EXTENDED WILL FEATURE AN ACTIVE PATTERN OF SHORTWAVES
MOVING THROUGH THE AREA IN THE DEEP SOUTHWEST FLOW...BY THE WEEKEND
THE BUILDING RIDGE WILL SERVE TO RAISE HEIGHTS AND SUPPRESS
CONVECTION THROUGH EAST KENTUCKY. HAVE LEANED TOWARD THE ECMWF
SOLUTION WITH TIME AS IT HAS BEEN LEADING THIS PATTERN CHANGE.

SENSIBLE WEATHER WILL FEATURE A VERY UNSETTLED START TO THE EXTENDED
THANKS TO A STREAM OF SOUTHWEST FLOW DRIVEN MOISTURE AND UPPER LEVEL
SUPPORT IN THE FORM OF SHORTWAVES COMING AROUND THE PLAINS TROUGH.
THIS WILL MAKE FOR TEMPERATURES ON THE COOL SIDE OF NORMAL FOR HIGHS
MAINLY DUE TO THE EXTENSIVE CLOUD COVER AND TIMES OF CONVECTION
DURING THE REST OF THE WORK WEEK...BUT STILL WARM AND MUGGY AT
NIGHT. THIS CONVECTION WILL NOT NECESSARILY BE TIED TO THE DIURNAL
CYCLE AS MUCH AS BE INFLUENCED BY THE...HARD TO TIME...MID LEVEL
WAVES PASSING BY ALOFT. WHILE THE MOISTURE WILL REMAIN IN PLACE....
RIDGING ALOFT WILL KEEP THE MID LEVEL WAVES MAINLY TO THE WEST AND
NORTH OF THE AREA THIS WEEKEND LIKELY LIMITING CONVECTION...BUT ALSO
ALLOW US TO HEAT UP.

THE CR GRID LOAD CAME IN DECENT ENOUGH...THOUGH PERHAPS TOO HIGH
WITH POPS FRIDAY NIGHT AND OVER THE WEEKEND SO HAVE NUDGED THEM
DOWN. ALSO...RAISED TEMPS A TAD FOR NEXT MONDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 121 PM EDT MON JUL 1 2013

CONVECTION HAS BEGUN POPPING UP ACROSS EASTERN KY...AND WILL CONTINUE
TO BECOME NUMEROUS IN NATURE THROUGH THIS EVENING. UNFORTUNATELY AS
CELLS ARE STILL DEVELOPING...THERE IS NO EXACT TIMING ON WHEN OR EVEN
IF A PARTICULAR CELL WILL HIT A TAF SITE DIRECTLY. AS A RESULT...WILL
CONTINUE WITH PREVIOUS MENTION OF VCTS INTO THE OVERNIGHT...WITH
POSSIBLE UPDATES AS NEEDED FOR IMPENDING STORMS. THESE STORMS COULD
PRODUCE HEAVY RAINFALLS AND DAMAGING WINDS...ALONG WITH SOME LARGE
HAIL. OUTFLOW BOUNDARY WIND GUSTS MAY BE FELT AT TAF SITES EVEN IF
STORM DOES NOT PASS DIRECTLY OVERHEAD. BY OVERNIGHT...DAYTIME HEATING
AND BEST INSTABILITY WILL DECLINE...LEAVING BEHIND A MOIST
ENVIRONMENT MUCH LIKE LAST NIGHT. EXPECT FOG TO DEVELOP IN THE
VALLEYS...POSSIBLY AFFECTING TAF SITES IF IT BECOMES DENSE ENOUGH.
LIFR CONDITIONS ARE POSSIBLE FOR KSME AND POTENTIALLY KLOZ AS WELL.
AS FOG SCATTERS OUT IN THE MORNING...A SIMILAR STORY OF AFTERNOON
CONVECTION WILL BEGIN TO UNFOLD ACROSS THE REGION.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JMW
LONG TERM...GREIF
AVIATION...JMW
Hazardous weather outlook, Jul 1, 11:38 AM EST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1238 PM EDT MON JUL 1 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021945-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1238 PM EDT MON JUL 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. SOME OF
THE STORMS MAY BECOME STRONG AND PRODUCE DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY THROUGH SUNDAY...MAINLY
IN THE AFTERNOON AND EARLY EVENING HOURS. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAINFALL AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF HAIL OR STORM
DAMAGE THIS AFTERNOON AND TONIGHT.

JJ/JMW

In the hours before

Special weather statement, Jul 1, 12:42 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
142 PM EDT MON JUL 1 2013

KYZ120-011830-
PIKE-
142 PM EDT MON JUL 1 2013

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 230
PM EDT MONDAY AFTERNOON...

   EASTERN PIKE.

AT 142 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FISHTRAP
LAKE...OR 9 MILES SOUTHEAST OF PIKEVILLE...MOVING NORTHEAST AT 10
MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PHYLLIS AROUND
150 PM EDT...PHYLLIS AROUND 155 PM EDT...BIGGS AROUND 200 PM
EDT...AND KIMPER AROUND 205 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GREIF
Special weather statement, Jul 1, 2:08 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
308 PM EDT MON JUL 1 2013

KYZ079-080-084-085-011945-
MCCREARY-PULASKI-WHITLEY-LAUREL-
308 PM EDT MON JUL 1 2013

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 345
PM EDT MONDAY AFTERNOON...

   EASTERN MCCREARY...
   SOUTHEASTERN PULASKI...
   NORTHWESTERN WHITLEY AND
   SOUTHWESTERN LAUREL.

AT 309 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BEULAH
HEIGHTS...OR 7 MILES NORTHEAST OF WHITLEY CITY...MOVING NORTHEAST AT
15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...HONEYBEE AROUND
315 PM EDT...CUMBERLAND FALLS STATE REFUGE AROUND 320 PM EDT...AND
YOUNGS CREEK AROUND 340 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GREIF
Special weather statement, Jul 1, 2:25 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
325 PM EDT MON JUL 1 2013

KYZ051-052-060-012000-
MENIFEE-ROWAN-BATH-
325 PM EDT MON JUL 1 2013

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 400
PM EDT MONDAY AFTERNOON...

   NORTHEASTERN MENIFEE...
   ROWAN AND
   SOUTHEASTERN BATH.

AT 325 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR YALE...OR 8
MILES NORTHEAST OF FRENCHBURG...MOVING NORTHEAST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...YALE AROUND 330
PM EDT...ZILPO AROUND 335 PM EDT...COGSWELL AROUND 340 PM
EDT...FARMERS AROUND 345 PM EDT...AND LICK FORK AROUND 350 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GREIF

The radar

The Knoxville radar (KMRX), 119 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, McCreary

When
July 1, 2:26 PM EST
Where
McCreary County, 2.61 mi WSW of Sawyer
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.880, -84.390

Numerous trees were downed on Highways 896, 1363 and 90.

Thunderstorm Wind, Laurel

When
July 1, 2:45 PM EST
Where
Laurel County, 0.88 mi SW of Keavy
Measured
50 kt (58 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
36.990, -84.180

A tree was blown down onto a moving car on Rachael Road with two non-life threatening injuries reported.

Thunderstorm Wind, Rowan

When
July 1, 2:50 PM EST
Where
Rowan County, 1.48 mi SSW of Brady
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.150, -83.440

A few trees were blown down along Highway 519.

Lightning, Laurel

When
July 1, 3:50 PM EST
Where
Laurel County, London
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.130, -84.080

Lightning struck a tree on Little Pittsburg Road, knocking it over onto a power pole and causing the power to go out.

Thunderstorm Wind, Lee

When
July 1, 4:05 PM EST
Where
Lee County, 1.64 mi E of Proctor
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.570, -83.690

One tree down on Fred Brandenburg Road.

Thunderstorm Wind, Breathitt

When
July 1, 4:47 PM EST
Where
Breathitt County, Simpson
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.670, -83.370

Trees were blown down along Highway 205.

Flash Flood, Lee

When
July 1, 5:00 PM EST to 6:00 PM EST
Where
Lee County, 1.29 mi WSW of Greely to 2.33 mi WSW of Greely
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.670, -83.770

A total of 2.25 inches of rain fell in approximately 45 minutes near Leeco. Highway 1036 was blocked due to high water near the intersection of Cave Hollow Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467525, 467526, 467527, 467528, 467529, 467530, 467532.